Drought, Ashland
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Severe (D3) drought conditions continued through the month of May across much of northwest Wisconsin, though some relief occurred towards the end of the month, where the severe drought conditions were scaled back somewhat.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe (D3) drought conditions continued through the month of May across much of northwest Wisconsin, though some relief occurred towards the end of the month, where the severe drought conditions were scaled back somewhat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 11:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1256 AM CDT SAT MAY 1 2010
.AVIATION.../06Z TAF ISSUANCE/
NORTHLAND STILL UNDER INFLUENCE OF UPPER LEVEL LOW PRES...AND SOME
LINGERING INSTABILITY ALOFT IS LEADING TO ISO TS EVEN LATE THIS
EVENING. EXPECT TS POTENTIAL TO CONTINUE TO FADE THROUGH THE
OVERNIGHT...THOUGH A RENEGADE STORM MAY STILL AFFECT KDLH...KHIB...
OR KHYR. OTW...IMPROVING CONDITIONS AS VFR SKIES/VSBYS EXPECTED
FOR THE TAF PD...EXCEPT FOR KINL...WHICH IS LIKELY TO SEE MVFR
CIGS WITH WRAP AROUND LO LVL MOISTURE IN CLOSE PROXIMITY TO CANADIAN
LOW. WINDS WILL BECOME GUSTY FROM THE SW SAT MORN...FINALLY
BECOMING LIGHT TOWARDS SUNSET.
&&
PREV DISCUSSION... /ISSUED 319 PM CDT FRI APR 30 2010/
DISCUSSION...MAIN SHORT TERM FOCUS IS ON SEVERE POTENTIAL TONIGHT.
A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO LIFT
NORTHWARD ACROSS WISCONSIN THIS AFTERNOON. THE STORMS WERE MOVING
RAPIDLY NORTH-NORTHEAST AND HAVE MAINLY AFFECTED FAR SE PORTIONS
OF THE CWA AS OF 3 PM. ADDITIONAL STORMS HAD DEVELOPED IN THE
VICINITY OF THE FRONTAL BOUNDARY APPROACHING FAR EASTERN MN.
CONVERGENCE IN THE VICINITY OF THE FRONT HAS BEEN INCREASING IN
THE VICINITY OF THE FRONT...ALTHOUGH INSTABILITY HAS BEEN SOMEWHAT
LIMITED IN THIS AREA. NW WI SEEMS TO BE THE MAIN POTENTIAL AREA
FOR SEVERE FOR THE EVENING HOURS. DUE TO RAPID STORM MOVEMENT IN
EXCESS OF 50 KNOTS...WE COULD SEE DAMAGING WIND. STRONG SPEED
SHEAR IS ALSO A FACTOR THIS LATE AFTERNOON AND EVENING...ALTHOUGH
DIRECTIONAL SHEAR IS LACKING.
FOR TONIGHT...WILL GO WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS
THE CWA FOR THE EVENING...THEN TAPER TO CHANCE POPS AFTER
MIDNIGHT. SHORTWAVE LIFTING NORTHEASTWARD ACROSS THE REGION WITH
STRONG UPPER LEVEL DIVERGENCE SHOULD BRING A PRETTY DECENT BATCH
OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH MIDNIGHT.
OTHER THAN THAT...THE UPPER LOW MOVING ACROSS THE INTERNATIONAL
BORDER REGION SHOULD KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
THE ENTIRE WEEKEND AND INTO THE FIRST PART OF THE UPCOMING WORK
WEEK. THE BEST CHANCE OF SEEING THE SCATTERED SHOWERS WILL BE IN
THE NORTHERN PORTION OF THE CWA...WITH BETTER CHANCES DURING PEAK
HEATING. TEMPS WILL BE ON THE COOL SIDE THROUGH THE WEEKEND.
SHOULD BE SOME GUSTY WINDS ACROSS THE AREA THROUGH THE
WEEKEND...ESPECIALLY ACROSS NW WI ON SATURDAY...WHERE THEY WILL
HAVE A BETTER CHANCE OF MIXING DOWN STRONGER WINDS.
EXTENDED...MONDAY NIGHT THROUGH WEDNESDAY. WEATHER WILL REMAIN
UNSETTLED THROUGH THE FIRST HALF OF NEXT WEEK AS A LARGE UPPER LVL
LOW SETTLES OVER THE NRN PLAINS...PLACING THE WRN GRT LKS YET
AGAIN IN A ZONE OF STRONG MOISTURE TRANSPORT AND INCREASING SHEAR
DUE TO A 80 KT 500 MB FLOW. HOWEVER...LONG TERM MDLS DIFFER
SIGNIFICANTLY IN THE PRECISE POSITION OF THE LOW AND BEST FORCING
WITH THE GFS FASTER AND FURTHER SOUTH THAN THE ECM. KEPT
BROADBRUSH LOW POPS ATTM DUE TO MDL INCONSISTENCIES AND TIMING
UNCERTAINTY.
AVIATION.../18Z TAF ISSUANCE/
AREA OF RAIN AND EMBEDDED THUNDERSTORMS TRACKING VERY QUICKLY
NORTH OVER THE REGION. SHOWERS AND TSTMS WILL BE WIDESPREAD
THROUGH 00Z. THE STRONGEST STORMS AND POTENTIAL FOR WIND GUSTS IN
EXCESS OF 30 KT WILL BE OVER NRN WI. WINDS AND CIGS WILL BE HIGHLY
VARIABLE THROUGH THE AFTERNOON WITH IFR ASSOCIATED WITH ANY
STORMS. CIGS WILL IMPROVE AFT 03Z..AS THUNDER POTENTIAL ALSO
DECREASES THROUGH THE NIGHT. WINDS VEER SOUTHWEST AND INCREASE IN
STRENGTH TO 10-15 KT IN MOST AREAS BY 12Z. SW WIND GUSTS TO 25 KT
WILL BE COMMON SATURDAY WITH ADDITIONAL SHOWERS AND THUNDERSTORMS.
&&
.POINT TEMPS/POPS...
DLH 58 38 57 37 / 30 10 20 10
INL 54 36 51 30 / 50 30 30 20
BRD 59 37 55 35 / 30 20 20 10
HYR 65 42 61 38 / 20 10 20 10
ASX 65 42 59 39 / 20 10 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ020-021-
037.
WI...NONE.
LS...NONE.
&&
AVIATION...LONKAHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1126 PM CDT FRI APR 30 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1126 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY ACROSS NORTHWESTERN WISCONSIN...AND PINE AND CARLTON COUNTIES IN MINNESOTA. SMALL HAIL IS POSSIBLE WITH THE STORMS. THERE IS A DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM SATURDAY FOR THE TWIN PORTS AREA AND NORTHSHORE REGION INCLUDING CLOQUET...DULUTH...TWO HARBORS...SILVER BAY AND GRAND MARAIS. AREAS OF DENSE FOG WILL CREATE HAZARDOUS DRIVING CONDITIONS IN THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM SATURDAY FOR THE TWIN PORTS AREA AND NORTHSHORE REGION INCLUDING CLOQUET...DULUTH...TWO HARBORS...SILVER BAY AND GRAND MARAIS. AREAS OF DENSE FOG WILL CREATE HAZARDOUS DRIVING CONDITIONS IN THESE AREAS. SCATTERED THUNDERSTORMS ARE POSSIBLE FOR ALL BUT THE BRAINERD LAKES AREA SATURDAY INTO SATURDAY NIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1126 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. THERE WILL ALSO BE AREAS OF FOG TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY NIGHT FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR FROM TACONITE HARBOR TO GRAND PORTAGE MN. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1053 PM CDT FRI APR 30 2010
MNZ036-010430-
SOUTH AITKIN-
1053 PM CDT FRI APR 30 2010
...STRONG THUNDERSTORM NEAR LAKE MILLE LACS...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MCGRATH...MOVING NORTHEAST
AT 30 MPH.
THIS STORM HAS BEEN REPORTED PRODUCING PEA SIZE HAIL OVER
ISLE...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
MCGRATH BY 1110 PM...
DADS CORNER BY 1120 PM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4616 9345 4623 9345 4624 9347 4625 9348
4647 9320 4628 9304 4615 9305 4615 9343
LONKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1116 PM CDT FRI APR 30 2010
MNZ036-038-010445-
PINE-SOUTH AITKIN-
1116 PM CDT FRI APR 30 2010
...STRONG THUNDERSTORM HEADED TO NORTHERN PINE COUNTY...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MCGRATH...MOVING NORTHEAST
AT 35 MPH.
THIS STORM WILL PRODUCE SOME PEA SIZE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
ARTHYDE AND FINLAYSON BY 1135 PM...
RUTLEDGE BY 1140 PM...
DENHAM AND WILLOW RIVER BY 1145 PM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4621 9337 4642 9301 4642 9280 4631 9269
4615 9305 4615 9330
LONKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1125 PM CDT FRI APR 30 2010
MNZ036-038-010500-
PINE-SOUTH AITKIN-
1125 PM CDT FRI APR 30 2010
...STRONG THUNDERSTORMS APPROACHING...
AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 9 MILES WEST OF FINLAYSON...MOVING
EAST AT 20 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
HINCKLEY BY 1130 PM...
FRIESLAND BY 1135 PM...
FINLAYSON AND SANDSTONE BY 1145 PM...
RUTLEDGE BY 1155 PM...
WILLOW RIVER BY MIDNIGHT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 4592 9305 4598 9308 4599 9307 4615 9306
4615 9317 4628 9323 4641 9278 4587 9279
DCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1151 PM CDT FRI APR 30 2010
MNZ037-038-010515-
CARLTON/SOUTH ST. LOUIS-PINE-
1151 PM CDT FRI APR 30 2010
...STRONG THUNDERSTORM APPROACHING MOOSE LAKE AREA...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DENHAM...MOVING NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
KETTLE RIVER BY MIDNIGHT...
MOOSE LAKE BY 1205 AM...
BARNUM AND NEMADJI BY 1215 AM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4625 9292 4636 9306 4641 9305 4669 9263
4653 9241
LONKAThe national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235750, 235751, 235752, 235753, 235754, 235756, 235757.